Can taking Antibiotics cause a flare?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined May 2007
Total Posts : 28
   Posted 1/15/2008 7:58 PM (GMT -6)   
Hello everyone,
I started taking doxycycline 100mg once a day for acne.  Around the same time I started having softer BM's on and off and now today some sharp pains at the belly button area.  I am worried that I may be starting to flare.  (I've been in remission over a year now)  Should I call my GI and tell him I started the antibiotic or wait and see?  Has any one else experienced a flare after taking antibiotics??
Crohn's since age 18, Dx in August 2006 at the age of 23.  Crohn's discovered after botched fistula surgery.  Doctor tells me all but the middle 4-5 ft of small intestine is affected with a stricture.  The good news is I have been in remission since Sept. 2006 with 100mg of Imuran daily. 

Regular Member

Date Joined Feb 2006
Total Posts : 261
   Posted 1/15/2008 8:19 PM (GMT -6)   
I experienced my first flare and eventual diagnosis after taking doxycycline.  It is one of the worst antibiotics for you gi tract.  I never had any problems until i took that stupid medication.   If you can take something else I would.

31year old female
CD of Terminal Illeum and Rectum Diagnosed 12/04
Illeocolonic Resection 1/08
Current Meds: Pentasa, Fosomax, Iron, Vitamin b12 injections, Vicodin

Veteran Member

Date Joined Jan 2003
Total Posts : 1668
   Posted 1/15/2008 9:44 PM (GMT -6)   
Oh my! So do NOT want to scare you, but then again you have already been diagnosed with IBD so past that point of no return. I firmly believe in my heart that overuse of that same antibiotic prescribed by my Daughter's Dermatologist many years ago is quite possibly what triggered her IBD. Granted, I could be wrong, but it was just too suspicious at the time. Her acne never really cleared up to her satisfaction in all the time she was on that antibiotic. You know what cleared it up beautifully and perfectly? OrthoTriCyclen birth control pills. Yep, she was getting ready to start Accutane for her acne but had to be on birth control before she could start Accutane. A month after starting those birth control pills she has never suffered from acne again.

You may not be starting a flare, but the antibiotic may be stirring up IBD symptoms. Yes, call your GI.
In some patients, antibiotics can help or hinder and I think it depends on the antibiotic. My Daughter has had no problem with antibiotics off and on over the past years since her diagnosis, namely Z-pak. It actually helped her IBD symptoms when she wasn't in remission and has bothered her none in her more recent years of remission.

Regular Member

Date Joined Oct 2007
Total Posts : 235
   Posted 1/15/2008 9:47 PM (GMT -6)   
I haven't ever been in remission to know whether or not antibiotics can cause a flare up, but I do know that it seems like everytime I do a course of antibiotics my CD symptoms are much, much worse.
Just trying to be a "Regular Member".

Elite Member

Date Joined Feb 2004
Total Posts : 20552
   Posted 1/15/2008 10:35 PM (GMT -6)   
There is a link to IBD symptoms being exacerbated by bacterial over-growth....antibiotics tend to kill everything which isn't good either as this also makes our system more's important to take a good probiotic daily, in remission or times when it's necessary to take antibiotics then be sure to take your probiotics at least 2 hours AFTER you're done taking your antis for the day otherwise the antis will kill off the pros.

My bum is broken....there's a big crack down the middle of it!  LOL  :)

Regular Member

Date Joined Nov 2007
Total Posts : 106
   Posted 1/16/2008 7:10 AM (GMT -6)   

I would most definitely advise against antibiotics. about a yr ago i had a bad chest infection and shortly afer i had bad sinus trouble. Both times my GP prescribed me with strong antibiotics. Unfortunately at the time i didn't make the connection with taking the antibiotics and my crohn's symptoms getting much much worse. The D became very severe and all my symptoms were exacerbated. And it takes a long time for these effects to wear off - i'm talking months. If i had known at the time i would have stopped taking them completely. Only after taking the second lot for my sinus problem did i make the connection. I wish doctors would consider this when dishing out antibiotics to Crohn's patients. Honestly, sometimes i really do wonder about the medical profession. There is a certain laziness there and a need for them to take all things into consideration when dealing with a patient. (ie. that we have Crohns). It's extremely disheartening and can even be upsetting at times when they make you feel like you are trying to link everything to the Crohn's - which is never the case, it's just logical that they should think about this first as it seems that alot of other ailments come hand in hand with Crohn's.
Anyway, i'm starting to sound very grumpy here so i'll stop complaining. But basically i would either go back to your doctor to discuss what type of antibiotic he gives you and i would also agree with pb4 - that whatever type it is, make sure to take Probiotics 2 hrs after Antibiotics.

Regular Member

Date Joined May 2007
Total Posts : 28
   Posted 1/16/2008 11:53 AM (GMT -6)   
Thank you all for your responses! I called my GI doctor today and I talked to my nurse there. She wants me to talk to my pharmacist and see if he thinks the doxycycline could be causing me to flare up or causing any interactions or side effects. It was not the straight forward answer I was looking for but I am going to check with the pharmacy and I have a regular checkup appointment scheduled with my GI in a few weeks. Then I can ask him more about it.

In the meantime I will be sure to take my probiotic pills that I always forget about!
Crohn's since age 18, Dx in August 2006 at the age of 23.  Crohn's discovered after botched fistula surgery.  Doctor tells me all but the middle 4-5 ft of small intestine is affected with a stricture.  The good news is I have been in remission since Sept. 2006 with 100mg of Imuran daily. 

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 1/16/2008 12:33 PM (GMT -6)   
Boy that antibiotic sounds scary for us Crohnnies. I know that sometimes antibiotics can cause a C-Diff infection. I personally have not taking that one, but have taken others, and thank goodness no ill effects for me. I do take probiotics regularly now too.
Been living with Crohn's Disease for 32 years.  Currently on Asacol, Prilosec 60 mg, Estrace, Prinivil, Diltiazem, Percoset prn for pain and Calcium.  Resections in 2002 and 2005.  Recently diagnosed with Fibromyalgia and doing tests to see if I have Inflammatory Arthritis or AS.

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 10:38 PM (GMT -6)
There are a total of 2,709,906 posts in 298,848 threads.
View Active Threads

Who's Online
This forum has 153371 registered members. Please welcome our newest member, Gardener Ann.
286 Guest(s), 7 Registered Member(s) are currently online.  Details
Mews2much, Michael_T, Bohemond, CaliJR, ChickNorris, Msloray, Dakato

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer